Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2018, 7:23 PM CDT for Newton County, Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2018, 7:23 PM CDT (00:23 UTC)
- Expired
- May 6, 2018, 8:02 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Newton County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:30 PM CDT | TSTM WND DMG | 1 E Saginaw, MO | SEVERE THUNDERSTORM WINDS DAMAGED A FEW TREES EAST OF SAGINAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2345 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
234
WUUS53 KSGF 070023
SVRSGF
MOC145-070115-
/O.NEW.KSGF.SV.W.0047.180507T0023Z-180507T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
723 PM CDT SUN MAY 6 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Newton County in southwestern Missouri...
* Until 815 PM CDT
* At 722 PM CDT, a severe thunderstorm was located over eastern
Joplin, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail. Multiple reports
of quarter size hail are occuring with this storm.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southeastern Joplin... Neosho...
Granby... Diamond...
Leawood... Silver Creek...
Shoal Creek Drive... Saginaw...
Newtonia... Stella...
Redings Mill... Stark City...
Grand Falls Plaza... Shoal Creek Estates...
Ritchey... Dennis Acres...
Cliff Village... Racine...
This includes the following highways...
Interstate 44 between mile markers 6 and 7.
Interstate 49 between mile markers 15 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9452 3677 9454 3705 9454 3705 9422
3675 9410
TIME...MOT...LOC 0022Z 353DEG 17KT 3709 9447
HAIL...1.00IN
WIND...60MPH
$$
Burchfield2 follow-up statements
684
WWUS53 KSGF 070046
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
746 PM CDT SUN MAY 6 2018
MOC145-070115-
/O.CON.KSGF.SV.W.0047.000000T0000Z-180507T0115Z/
Newton MO-
746 PM CDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NEWTON COUNTY...
At 745 PM CDT, a severe thunderstorm was located near Diamond, or
near Neosho, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail. This storm has a
history of producing quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neosho... Granby...
Diamond... Newtonia...
Stella... Stark City...
This includes Interstate 49 between mile markers 15 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9452 3702 9445 3702 9427 3675 9410
TIME...MOT...LOC 0045Z 335DEG 21KT 3696 9439
HAIL...1.00IN
WIND...60MPH
$$
Burchfield492
WWUS53 KSGF 070102
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
802 PM CDT SUN MAY 6 2018
MOC145-070112-
/O.CAN.KSGF.SV.W.0047.000000T0000Z-180507T0115Z/
Newton MO-
802 PM CDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NEWTON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3676 9452 3702 9445 3702 9427 3675 9410
TIME...MOT...LOC 0100Z 353DEG 17KT 3688 9438
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:49 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 6, 1:49 PM CDT, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Springfield MO 149 PM CDT Sun May 6 2018 ...Seasonably Warm and Unsettled Weather this Week... .SHORT TERM...(This afternoon through Monday) Issued at 135 PM CDT Sun May 6 2018 A mid-level shortwave trough will slide southeastward across the region this afternoon and evening. Also a weak surface front and low level convergence axis will drop southward across southern Missouri. While moisture quality is marginal steepening lapse rates and ample deep layer shear will support the development of isolated to scattered convection through early this evening across southern Missouri. A strong to possibly locally severe storm or two will be possible. Surface high pressure will build into the region tonight and Monday bringing tranquil spring weather. && .LONG TERM...(Monday Night through Sunday) Issued at 135 PM CDT Sun May 6 2018 An active weather pattern will evolve this week as a series of disturbances track through a northwesterly to quasi-zonal flow. The next chance of showers and thunderstorms will develop later Tuesday into at least Wednesday morning as a warm air/moisture advection pattern sets up ahead of the next passing shortwave trough. There is more uncertainty on the evolution of convective development later Wednesday and Wednesday night as a front lays up across the region. There is the potential for strong and even some severe storms during this time frame. Another upper level trough will track out of the Rockies into the northern and central Plains during late week causing a warm front to push north of the Ozarks region. This will allow our region to become well established in the warm sector ahead of the approaching storm system Friday and Saturday. The next substantial chance of storms will develop next Sunday as the storm system tracks east into the region. Otherwise seasonably warm temperatures can be expected through the upcoming week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM CDT Sun May 6 2018 Pilots can expect prevailing VFR conditions at area terminals this afternoon but with the potential for a few storms in the region. Mid to high level ceilings can be expected with development of isolated to scattered storms from mid afternoon into early this evening. Gust winds will occur near any storms. VFR conditions will prevail tonight into Monday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Foster LONG TERM...Foster AVIATION...Foster
Hazardous weather outlook, May 6, 3:40 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 340 PM CDT Sun May 6 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 340 PM CDT Sun May 6 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... Isolated thunderstorms will develop this afternoon into early this evening mainly across far southern Missouri. A couple of these storms may become strong to locally severe. The most intense storms could produce large hail to the size of quarters and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The chance of thunderstorms will return later Tuesday through Thursday. There is a limited risk for severe weather during this time. Thunderstorms may again impact the region late next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Special weather statement, May 6, 2:32 PM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Springfield MO 232 PM CDT SUN MAY 6 2018 MOZ104-105-062015- Ozark MO-Taney MO- 232 PM CDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK AND EAST CENTRAL TANEY COUNTIES UNTIL 315 PM CDT... At 232 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Price Place, or 16 miles northwest of Bull Shoals, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bull Shoals Lake... Theodosia... Pontiac... Sundown... Long Run... Isabella... Rueter... PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bull Shoals Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3660 9289 3668 9267 3650 9235 3650 9277 TIME...MOT...LOC 1932Z 312DEG 22KT 3659 9271 Burchfield
Special weather statement, May 6, 6:25 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Springfield MO 625 PM CDT SUN MAY 6 2018 KSZ097-101-MOZ077-088-070000- Cherokee KS-Crawford KS-Barton MO-Jasper MO- 625 PM CDT SUN MAY 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE... SOUTHEASTERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 700 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near Mindenmines, or near Pittsburg, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northern Joplin... Pittsburg... Webb City... Prairie State Park... Carl Junction... Oronogo... Jasper... Airport Drive... Alba... Purcell... Nashville... Mindenmines... Carytown... Asbury... Neck City... Waco... Opolis... Yale... Lawton... This includes Interstate 49 between mile markers 50 and 55. LAT...LON 3739 9473 3753 9460 3730 9423 3710 9458 TIME...MOT...LOC 2322Z 315DEG 13KT 3742 9461 Burchfield
Local storm report, May 6, 7:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SUN MAY 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 3 WSW NECK CITY 37.24N 94.49W
05/06/2018 E1.00 INCH JASPER MO BROADCAST MEDIA
&&Local storm report, May 6, 7:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT SUN MAY 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 SE WEBB CITY 37.14N 94.47W
05/06/2018 E1.00 INCH JASPER MO EMERGENCY MNGR
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.